MAUDE Adverse Event Report: CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Catalog Number 89-6112
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
Customer said or called and said the device broke during surgery and one of the metal fibers almost tore the liver.No further information is not available.
 
Additional Manufacturer Narrative
(b)(4).(b)(6) 2023 writer sent the customer an email acknowledging receipt of the complaint and requested follow up information including as to if there was any patient impact related to this event.Writer provided contact information.Device not yet evaluated, if the device is evaluated a follow up will be sent.H3 other text : see h10.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Pr # (b)(4) follow up mdr.Upon receipt, the complaint sample received a visual examination and a functional check.The following markings were found on the device: snowden pencer, usa, j20, 89-6110, ce0123, and a 2d udi barcode.No evidence was found that the device is not authentic.To clarify, the customer stated the device was 89-6112, however this device is 89-6110 and is laser marked as such.Upon visual examination and functional check, the complaint failure mode was confirmed, the memory wire had fractured, leaving it in a state where under certain configurations, the memory wire can protrude from the flex region of the device.The memory wire is fixed at the distal end of the device, as the device is articulated the gaps between segment pieces are closed, corresponding with proportional movement of the tension cable and memory wire through those segments, as such the other end of the memory wire must not be fixed or the wire would buckle as a result of articulation.As a result of the fracture, the single piece of memory wire is now two pieces, one fixed at the distal end, terminating at the proximal most segment piece, and the other piece is contained within the shaft and handle of the device, free to move around within it.It is difficult but possible for the free piece of wire to find an exit through its hole at the distal end of the main shaft, however, the image provided by the customer clearly indicates that it is the proximal end of the fixed wire that protruded from the proximal most segment piece.The function of the memory wire is to keep the device straight in its relaxed state so that it can be maneuvered through a cannula.With the memory wire in the fully fractured state, this ability to keep the device straight in the relaxed state would have been completely impaired at the point of failure, and it would have been evident that the device was not functioning as expected prior to surgery.Even if this memory wire had failed completely during this latest surgery, the fatigue in the wire would have manifested itself first as having weaker functionality, and the degraded state of the wire would still have been evident as it approach complete failure.As stated above, articulating the device closes the gaps between segment pieces, with corresponding proximal movement of the memory wire and tension cable relative to the segment pieces.In other words, articulating the device, with the memory wire fractured at this location caused the memory wire to articulate out of the segment piece.Customer is advised, per the instructions for use (ifu) for this device, ifu cf36-1828 states ¿prior to use, inspect device to ensure proper function, insulation, and condition.Do not use devices if they do not satisfactorily perform their intended function or have physical damage.¿ concerning the fracture of the wire, all metals are subjected to a form of wear called fatigue, where the molecular structure of the metal deforms and breaks down due to cyclical loading and unloading of stress/strain in the metal.The memory wire is made of a fatigue resistant material, but no metal is immune to this phenomenon.The memory wire however is only designed to be cycled through the range of motion the device is designed to articulate through.Failure to protect the memory wire from motion beyond it¿s designed range of motion would have worsened the damage fatigue imposed on this wire, and hastened its failure, and there are a few points of evidence to indicate the sterilization sleeve provided with this device was not used to protect the memory wire and the other flex region components from unwanted ranges of motion.Concerning evidence the sterilization sleeve was not used: 1) the sterilization sleeve was not provided with the remainder of the device for complaint investigation 2) the edge of several segment pieces are deformed in a manner that indicates that they have been pressed in a direction opposite the direction this devices designed range of motion would achieve, and 3) there are places of shiny metal on the outside surface of the segment pieces as a result of segment pieces rubbing against each other while simultaneously being pulled beyond their range of motion and making contact with those outside surfaces that would not naturally occur when used correctly.In other words, this device exhibits signs that rather than the sterilization sleeve being used to protect the flex region of the device, the flex region of the device was bent over itself on several occasions, most likely for the purposes of fitting into a sterilization tray.Customer is advised ifu cf36-1828 states, ¿when sterilizing or storing device, always use the protective sterilizing sleeve provided.Failure to use the sleeve may result in premature device failure.This device should never be folded or bent to fit in a small sterilization tray.¿ a review of the complaints log was performed, no other complaints for 89-6110 with a date code of j20 were identified to indicate other customers had experienced similar issues with product from the same production batch.Additionally, the device history record (dhr) was reviewed, no non-conformance were identified which could have contributed to the complaint failure mode.Based on: 1) the absence of a trend in complaints from other customers for 89-6110 with a date code of j20 to indicate other customers have had similar issues with product from the same production batch, 2) the absence of a non-conformance in the manufacturing record (dhr) for this device 3) the physical evidence indicating the memory wire failed first then the device was articulated causing the memory wire to project out of the segment pieces thus triggering the complaint failure mode event 4) the physical evidence indicating the sterilization sleeve was not used to protect the flex region components from ranges of motion beyond their designed range of motion and 5) the fact that the memory wire failed precisely at the distal end of the main shaft, where damage to the memory wire from forcing the flex segments over would be most severe, the most probable root cause of the complaint failure mode is customer damage.H3 other text : see h10.

Brand Name
D-FLEX TRIANGULAR RETRACTOR 80MM ANG 5MM
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
andrew elia
5 sunnen drive
st. louis, MO 63143
8015652341
MDR Report Key17772376
Report Number1923569-2023-00012
Device Sequence Number20623850
Product Code GCJ
UDI-Device Identifier10885403122835
UDI-Public(01)10885403122835
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K092684
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/13/2023
Report Date (Section F) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number89-6112
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Date Report to Manufacturer09/19/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date09/19/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown